EXPLORE!

Vitamin D Toxicity

  960 Views

Dr Vinod Mittal, New Delhi    01 February 2018

Vitamin D toxicity is a rare but potentially serious and fatal condition.Generally, very high doses (nearly 50-100 times the normal dose) of vitamin D supplementation are responsible for vitamin D toxicity, especially IM injection of vitamin D - nearly 3-6 lac units every alternate day, particularly prescribed by orthopedic surgeons in elderly population after total hip replacement or total knee replacement. It is seen more commonly in elderly patients, patients with renal impairment, those on certain medications (isoniazid, thaizide, estrogens), those with granulomatous diseases like tuberculosis, sarcoidosis, etc. and lymphomas. Clinical features are due to hypercalcemia, hyperphosphatemia and worsening of renal failure.

One needs to have a high index of suspicion and do regular monitoring for vitamin D toxicity by testing 24 hours urinary calcium excretion (normal is <250 mg/day) especially if patient is taking >10,000 IU/day of vitamin D.

As vitamin D toxicity is a serious and a fatal condition, timely diagnosis and aggressive management is the key. Stop the offending use of vitamin D, add calcium disodium edetate, find and treat the cause, maintain adequate hydration by infusing IV isotonic saline, IV diuretics, IV hydrocortisone, bisphosphonates, calcitonin (nasal spray), mithramycin and dialysis in some cases.

To comment on this article,
create a free account.

Sign Up to instantly get access to 10000+ Articles & 1000+ Cases

Already registered?

Login Now

Most Popular Articles

News and Updates

eMediNexus provides latest updates on medical news, medical case studies from India. In-depth medical case studies and research designed for doctors and healthcare professionals.